Some Asthma Drugs Raise Risk of Complications, Especially in Kids: Study
TUESDAY Oct. 25, 2011 -- When used alone, the asthma medications known as long-acting beta-agonists are associated with an increased risk of serious complications, new research indicates.
What's more, the increased risk of complications, including hospitalization, intubation and death (called the asthma composite outcome), associated with the use of these medications was even higher in children than in adults.
However, when long-acting beta-agonists (LABAs) are used in combination with inhaled corticosteroids, the increased risk appears to dissipate.
Products that only contain a LABA are marketed under the brand names Foradil and Serevent in the United States, while they are sold under the brand names Symbicort and Advair when combined with inhaled corticosteroids.
"What we found overall was that there was a greater risk of the asthma composite outcome in the group that took LABAs as opposed to the group that didn't. And, the risk was higher in the younger asthmatic population," said study author Dr. Ann McMahon, associate director of science and director of KidNet in the Office of Pediatric Therapeutics at the U.S. Food and Drug Administration.
"The other important thing is that in a smaller subgroup that took LABAs and inhaled corticosteroids [ICS], and took those consistently, we did not find that the risk was elevated. But, this subgroup was rather small, so the results regarding ICS are somewhat inconclusive. The agency is now pursuing doing a large randomized clinical trial in the context of LABAs and consistent ICS use," McMahon said.
Results from the current study are published in the November issue of Pediatrics.
The FDA first began looking into the safety of LABAs in 2005 when concerns about a possible increase in serious complications were first raised. In 2008, the first meta-analysis examining the safety of LABAs was conducted. As a result of that analysis, an FDA advisory committee voted to restrict the use of LABAs to be used in combination with inhaled corticosteroids. The current meta-analysis was undertaken to expand the knowledge gained from that initial analysis.
The current meta-analysis included 110 clinical trials with a nearly 61,00 people with asthma. The trials included people aged 4 and up. Some used LABA medications; some did not.
Overall, the researchers found that 6.3 more events per 1,000 patient-years occurred in people taking LABAs compared to those not taking the medication. Events included asthma-related hospitalizations, intubations and deaths.
In children between the ages of 4 and 11, the difference between the two groups was 30.4 events per 1,000 patient years. In children between the ages of 12 and 17, the difference was 11.6 per 1,000 patient years.
McMahon noted that most of the complications in children were hospitalizations related to asthma flares. Asthma-related deaths and intubations were rare complications, according to the study.
She said the study was designed to identify trends, not look at individual cases, so "we don't have a lot of answers about why the asthma composite outcomes were higher in the younger age groups."
"Sometimes we find that products that work well in adults don't work well in kids," said senior study author Dr. Dianne Murphy, director of the Office of Pediatric Therapeutics at the FDA. And in the case of LABAs, there could be numerous explanations. It may be that asthma is a different disease in children than in adults, or it may have to do with children's smaller airways. Or, she said, it could be that children might not always let their parents know when their asthma symptoms are getting worse.
Whatever the reason for the higher risk of complications in children, Murphy said, what's important to take away from this study is that "if your child requires a LABA, they ought to be on a steroid with it." And, she added, if your child's symptoms aren't improving on the combination medication, let your child's doctor know.
"This meta-analysis suggests that we have more to learn. It looks like LABA alone may not be the right treatment for the pediatric population, and we don't use it alone. But, combining the two potentially may not increase the bad outcomes," said Dr. Allyson Larkin, an assistant professor of pediatrics in the division of pulmonary medicine, allergy and immunology at Children's Hospital of Pittsburgh.
Learn more about long-acting beta-agonists from the U.S. Food and Drug Administration.
Posted: October 2011
Recommended for you